As I am always busy helping people with their eczema, and suggesting natural alternatives to steroid creams, the question ‘what is topical steroid withdrawal’ often crops up. So here’s a simple guide to explain what it is.
Topical Steroid Withdrawal is where you have been prescribed topical (means you put it on the skin) steroid creams by a GP, to treat a severe skin problem, normally eczema. But you become used to them, they stop working, and when you try to stop using them, it causes more skin problems and can make you very unwell. What happens is that the condition for which you were given the cream, becomes much worse, because of the cream.
What does it look like?
Your skin becomes extremely red, and inflamed (it’s also sometimes called red skin syndrome). It is also very painful and debilitating. It will feel hot, possibly be scabby, your skin will be very dry and fall off, and include hives and sometimes will be what we call “wet eczema” which is when your skin oozes. It can lead to nerve pain, anxiety and not surprisingly, depression, as it is a very distressing disease. It normally takes a good few weeks, if not years, to get over – it depends how long you were using steroids for to begin with.
It happens because there is so much going on in your skin – there is good and bad bacteria (you can do some further research on this by googling skin microbiome) and these creams damage the way your skin behaves normally. The creams not only tackle the problem skin, but they damage all the good things your skin does too.
It’s a well known fact that long-term steroid use thins the skin, and removes your skin’s natural elasticity, making your skin dry, and very wrinkly.
Sadly what often happens is that you are prescribed a further steroid cream to get rid of it, and so starts the horrid cycle which is very hard to break. The creams themselves become addictive.
What creams can cause it?
Any creams that contain steroids. I’m not going to name them because I don’t want a law suit. But if you are using a GP prescribed cream, perhaps just google – “does xxx contain topical steroids?” and try to understand what it is that you’ve been given.
Not everyone who uses steroid creams will get TSW – it is actually a very unusual reaction, but it is starting to become more common, as more people have skin issues.
How to avoid it
Simple – don’t use steroid creams at all if you can help it, and if you do – do not use them for more than two weeks. it’s absolutely essential in eczema management to THINK ABOUT WHAT HAS CAUSED YOUR ECZEMA AND TACKLE IT THAT WAY – not to rely on a cream to get rid of it once it has arrived.
I consider myself quite fortunate that I was prescribed very many steroid creams over the years, before I tackled my eczema from a holistic perspective, but I never entered the TSW phase. I did have a great deal of trouble with my hands, but I managed to overcome it fairly successfully over a few months.
What do do
If you are going through topical steroid withdrawal, I really, genuinely feel for you; sore skin is so much more than just looking unpleasant, it’s extremely painful physically and also very damaging to your self esteem – I know, I have been there. It’s very tough. But you must stop using steroid creams. And go through the ‘cold-turkey’ healing process. Try to keep your skin clean (using something extremely gentle) and dry. I wouldn’t put anything on it, I’m not even going to recommend any of my eczema-friendly skincare products. If you need to, take an anti-histamine. Eat lots of anti-inflammatory foods. You can read more on that here.
If you need help and support then there are lots of groups out there; search for #TSW on Facebook or Instagram and you will find others going through it, you are not alone. But do be mindful, when joining this type of group, that you enter with positive perspective and not to get bogged down in other people’s drama. But groups like this can be so helpful to share successful tips, and to have support from people who know what you are going through.
If you refer back to my very first blog, you will see that I got to living with eczema comfortably by first going for acupuncture, then addressing my gut health through diet and stress management.
My final comment on this horrible, horrible condition is the same as it is for all skin health issues – take responsibility for your own skin health; if you want to get better then do the research on how to get better, and this starts with GUT HEALTH and what you are eating. There is no quick fix for severe eczema or TSW, what you will need is enormous will-power, and patience, and kindness to yourself. You can do it – there are thousands of people out there who have done it, and you are going to be one of them too.
Read more about how I managed my eczema in my eczema book or on my eczema page.